We report on an 18-month-old girl with a seizure frequency of five/day, receiving an antiepileptic polytherapy consisting of primidone, clonazepam and phenytoin. Following discontinuation of clonazepam and primidone, the patient has been seizure-free under monotherapy for 2 years and shows marked developmental progress. Possible mechanisms of this paradoxical effect of antiepileptic drugs and the implications for antiepileptic therapy are discussed.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Brain and Development
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Seizure-inducing effects of antiepileptic drugs: a review.Acta Neurol Scand. 1996; 94: 367-377
- Paradoxical intoxication – a complication of anticonvulsant administration.Epilepsia. 1975; 16: 753-758
- Discontinuation of clonazepam after long-term treatment.Epilepsia. 1989; 30: 458-463
- Removal of sedative-hypnotic antiepileptic drugs from the regimens of patients with intractable epilepsy.Ann Neurol. 1983; 13: 320-324
- Antiepileptic drug-related cognitive complaints in seizure-free children with epilepsy before and after drug discontinuation.Epilepsia. 1998; 39: 1070-1074
- Antiepileptic drugs, learning, and behavior in childhood epilepsy.Epilepsia. 1998; 39: 913-921
- Cognitive side-effects of chronic antiepileptic drug treatment: a review of 25 years of research.Epilepsy Res. 1995; 22: 65-95
Accepted: March 27, 2000
Received in revised form: March 27, 2000
Received: July 8, 1999
© 2000 Elsevier Science B.V. Published by Elsevier Inc. All rights reserved.